Methotrexate & Humira for Psoriatic Arthropathy / Psoriasis

Posted Fri 29 Dec 2017 6.49am by Reidmr
49yrs old, born in Scotland, spent 20yrs working in London (as a lawyer for my sins!), before returning to Scotland 3yrs ago.

Hi everyone - new to the site and have been reading of all your experiences. I thought I would share my own own experiences of both psoriasis and PA over the past 35yrs and especially many years of taking both Methotrexate and Humira.

I first suffered psoriasis in my early teens and was diagnosed with Psoriatic Arthropathy in my 20's, I am now 49. Prior to this, I had gone through pretty much had every skin treatment going for psoriasis, plus was on painkillers and anti-inflammatories for my PA. It was only when I was referred to a rheumatologist privately through my employer's healthcare was I finally diagnosed with PA, by which time some of my joints had already been damaged. He started me on a low dose of Methotrexate (7.5mg p/wk) - simply describing it as something that would "give my immune system a slap on the face and tell it not to be so silly". After suffering years of pain, meds and psoriasis (and the accompanying psychological effects), I was glad to try anything.

Within 6-8wks, the PA pains and symptoms had subsided and even better my psoriasis had completely cleared. I generally experienced some nausea the 2nd day after taking it each week and stomach/bowel upsets a lot if the time, but the benefits far outweighed these and the risks of any other possible side effects. Over the many years that followed, the dosage had to be increased by 2.5mg every 6-8mths when signs of the PA returned. Eventually, the dose reached 30mg p/wk, by which time, the risks of serious side effects became too great and I was also on maximum doses of painkillers, anti-inflammatories, and steroids, as well as other drugs to counteract their side effects.

Then along came Humira!

I started Humira injections (injected once fortnightly) over 10yrs ago and it was nothing short of miraculous for me. I was off all other meds within 6-12wks of starting it and totally pain-free within 3mths for the first time in years and it has pretty much continued the same since. I did have a short spell of 'drug-induced' lupus arising from it 6yrs ago and had to cut down the dosage' for a few months until it resolved itself. Otherwise, it was a God-send I found both Methotrexate and Humira to be extremely beneficial, with the benefits far outweighing the risks. Fortunately, I tolerated both well, with little in the way of side-effects (other than the short-term lupus incident).

HOWEVER, I came off Humira last year as my liver results were heightened, although I still felt fine. Gradually, the PA aches and pains started coming back 5ths ago, along with some minor signs of psoriasis (that I hadn't had for almost 30yrs). I started back on Humira over 3mths ago. I knew there was a reasonable risk of a possible psoriasis flare-up that can happen when returning back to it (as with other drugs), but my goodness, it has come with a vengence! I now have chronic plaque and guttate psoriasis from head to toe - I have never experienced anything like it! Although, a recent house move and the accompanying stress no doubt contributed to it

I am now attending hospital (dermatology) every few days, plus undertaking twice-daily full-body treatments of the usual ointments and bandaging that accompanies it. I have been waiting for the Humira to 'kick-in', but if anything, my PA is actually also getting worse, with shortness of breath, tiredness and generally feeling unwell. I am seeing my rheumatologist (and dermatologist) shortly to decide the next steps. I may have to switch to one of the other anti-TNF treatments.

I can only say that I had many 'happy' years on Methotrextate and Humira, but they are powerful drugs and do need close monitoring throughout. And as a WARNING to anyone stopping or coming off any of their meds (which even includes strong topical medications like Dovobet), this should be done gradually. And if possibly restarting at a later date, there is a heightened risk that they could not only be less effective, but actually have negative effects, and it might be worth discussing alternative treatments with your doctors.

Posted Tue 2 Jan 2018 9.04am by Idy (edited Tue 2 Jan 2018 9.04am by Idy)
Phototherapy, methotrexate, ciclosporin and stelara afficionado

If the issue was coming off Humira too quickly, wouldn't the relapse have happened after you came off it, rather than after you went back on it? Whatever the cause, I hope you recover soon.

After a few months' wait, I have an appointment with a dermatologist at the end of January (2018) to discuss biologic treatments such as Humira for psoriasis, so I hope I have the same success that you did in your first run, and will be sure not to come off it suddenly (if at all).

Posted Tue 2 Jan 2018 1.13pm by SueS

Hi

I have had several different types of psoriasis and different treatments over the years and am now self injecting with humira. Since August it has improved enormously on the usual places, knees, hands etc but still really bad on my feet.

Very surprised to find out from dermatology last week that the psoriasis on my feet is pustular something I had never been told. They say that humira may not help this type which is a shame. Also started getting severe heel pain particularly in the mornings. Anyone out there have any suggestions?

Posted Fri 11 Jan 2019 9.02am by Jimbo

I’ve had psoriasis for 30 years and psoriatic arthritis for 10 years. In 2016 I was put on Humira and all I can say is, it was a miracle. Within 6 weeks my psoriasis had almost cleared and my joints were nearly back to normal. Unfortunately after 6 months I was diagnosed with HPV related cancer of the base of the tongue along with thyroid cancer. So I had to stop the Humira. Surprisingly, I didn’t have a recurrencance of my psoriasis or psoriatic arthritis until after my treatment. Oh boy did it come back with a vengeance. I’m currently 18 months post treatment for my cancers and I’ve been asking the consultants at Dermitology, Rhumatology, Oncology, Nuclear medicine and ENT about taking Humira again. None of them see any clinical reason why I can re start Humira BUT they all seem to be sitting on the fence re making a decision. I was wondering if anyone else has been a similar position and what was their outcome. Thanks

To take part, sign in or register with us

The Psoriasis Association is the UK's leading national charity and membership organisation for people affected by psoriasis – patients, families, carers and health professionals Read More >

Get in touch

The Psoriasis Association Dick Coles House 2 Queensbridge Northampton NN4 7BF

Email: mail@psoriasis-association.org.uk

Tel :
01604 251 620
Registered with Fundraising Regulator -

© The Psoriasis Association Charitable Incorporated Organisation Number: 1180666 Scotland: SC039886 Privacy PolicyCookies

Site by Spoken Image | glitterfish

We use cookies to help us provide you with a better service, but do not track anything that can be used to personally identify you.

If you prefer us not to set these cookies, please visit our Cookie Settings page or continue browsing our site to accept them.